Cachexia or muscle wasting syndrome is associated with advanced cancer progression. Researchers formerly believed that cachexia was a result of cancer's increased metabolic demand or stolen protein; that it produced toxins and suppressed the appetite. It is actually a metabolic state in which a "breaking down" instead of a "building up" of bodily tissues happens no matter how much nutritional intake occurs. One researcher compared it to turning up the heat and leaving the windows open – your metabolism goes haywire.
Cachexia results in a significant loss of muscle mass, body fat and skeletal tissue. The simple criteria for identifying this syndrome is a greater than 5% loss of body weight over a period of 2 months along with the patient's and oncologist's recognition of the need for the patient to gain weight.
Traditional management of cachexia involves the administration of appetite stimulants, corticosteroids, antinausea drugs and pain control. Secondary treatment could involve enteral or parenteral feeding (please see Nutrition Support Therapy) but these approaches have not been proven to extend the quantity or quality of a patient’s life.Severe weight loss results in the patient's very poor ability to tolerate treatment interventions and their accompanying toxicities.
Many aspects of cachexia remain misunderstood but it is generally viewed as an end of life problem for which there is no known therapy. Cachexia not only affects skeletal muscles but your heart as well. This condition is most distressing to both the patient and her family. Counselling is highly recommended.
Recognizing that patients live longer and that nutrition is a major concern, there are many clinical trials underway addressing this issue – several of which are in Phase III. Please see the Clinical Trials page for notification of trials in your area.
We strongly encourage you to talk with your health care professional about your specific medical condition and treatments. The information contained in this website is meant to be helpful and educational, but is not a substitute for medical advice.